A Comprehensive Survey of Linear Semi-Infinite Optimization Theory

  • Miguel A. Goberna
  • Marco A. López
Part of the Nonconvex Optimization and Its Applications book series (NOIA, volume 25)


This paper reviews the lineax semi-infinite optimization theory as well as its main foundations, namely, the theory of linear semi-infinite systems. The first part is devoted to existence theorems and geometrical properties of the solution set of a linear semi-infinite system. The second part concerns optimality conditions, geometrical properties of the optimal set and duality theory. Finally, the third part analyzes the well-posedness of the linear semi-infinite programming problem and the stability (or continuity properties) of the feasible set, the optimal set and the optimal value mappings when all the data are perturbed.


Duality Theorem Inconsistent System Linear Inequality System Conical Convex Hull Strong Uniqueness Property 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    E. J. Anderson, M. A. Goberna, and M. A. Lopez. Locally polyhedral linear semi-infinite programming. Linear Algebra Appl., to appear.Google Scholar
  2. [2]
    N. N. Astaf’ev. On Infinite Systems of Linear Inequalities in Mathematical Programming (in Russian). Nauka, Moscow, 1991.Google Scholar
  3. [3]
    A. Auslander, R. Cominetti, and J. P. Crouzeix. Convex functions with unbounded level sets and applications to duality theory. SIAM J. Control Optim., 3:669–87, 1993.CrossRefGoogle Scholar
  4. [4]
    B. Bank, J. Guddat, D. Klatte, and K. Tammer. Non-Linear Parametric Optimization. Akademie Verlag, Berlin, 1983.zbMATHGoogle Scholar
  5. [5]
    Ch. E. Blair. A note on infinite systems of linear inequalities in Rn. J. Math. Anal. Appl., 48:150–4, 1974.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    B. Brosowski. Parametric Semi-Infinite Optimization. Peter Lang, Frankfurt am Main, 1982.zbMATHGoogle Scholar
  7. [7]
    B. Brosowski. Parametric semi-infinite linear programming I. Continuity of the feasible set and of the optimal value. Math. Programming Study, 21:18–42, 1984.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    M. D. Canovas, M. A. Lopez, J. Parra, and M. I. Todorov. Stability and well-posedness in linear semi-infinite programming. Working paper, Dep. Stat. and Oper. Res., University of Alicante, 1996.Google Scholar
  9. [9]
    S. N. Cernikov. Linear inequalities (in Russian). Nauka, Moscou, 1968.Google Scholar
  10. [10]
    A. Charnes, W. W. Cooper, and K. O. Kortanek. Duality, Haar programs and finite sequences spaces. Proc. Nat. Acad. Sci. USA, 48:783–6, 1962.zbMATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    A. Charnes, W. W. Cooper, and K. O. Kortanek. Duality in semi-infinite programs and some works of Haar and Carathéodory. Management Sci., 9:209–28, 1963.zbMATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    A. Charnes, W. W. Cooper, and K. O. Kortanek. On representations of semi-infinite programs which have no duality gaps. Management Sci., 12:113–21, 1965.zbMATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    G. Christov and M. I. Todorov. Semi-infinite optimization. Existence and uniqueness of the solution. Math. Balcanica, 2:182–91, 1988.zbMATHMathSciNetGoogle Scholar
  14. [14]
    F. E. Clark. Remarks on the constraints sets in linear programming. Amer. Math. Monthly, 58:351–2, 1961.CrossRefGoogle Scholar
  15. [15]
    G. B. Dantzig. Linear programming. In J. K. Lenstra, A. H. Rinnoy Kan, and A. Schrijvers, editors. History of Mathematical Programming. A Collection of Personal Reminiscences, North Holland, Amsterdam, 1991.Google Scholar
  16. [16]
    R. J. Duffin, R. G. Jeroslow, and L. A. Karlovitz. Duality in semi-infinite linear programming. In A. V. Fiacco and K. O. Kortanek, editors. Semi-infinite Programming and Applications, Springer-Verlag, Berlin, 1983.Google Scholar
  17. [17]
    A. L. Dontchev and T. Zolezzi. Well-Posed Optimization Problems. Springer-Verlag, Berlin, 1991.Google Scholar
  18. [18]
    U. Eckhardt. Theorems on the dimension of convex sets. Linear Algebra Appl., 12:63–76, 1975.zbMATHCrossRefMathSciNetGoogle Scholar
  19. [19]
    K. Fan. On infinite systems of linear inequalities. J. Math. Anal. Appl., 21:475–8, 1968.zbMATHCrossRefMathSciNetGoogle Scholar
  20. [20]
    T. Fisher. Contributions to semi-infinite linear optimization. In B. Brosowski and E. Martensen E, editors. Approximation and Optimization in Mathematical Phisics, Peter Lang, Frankfurt am Main, 1983.Google Scholar
  21. [21]
    T. Fisher. Strong unicity and alternation for linear optimization. J. Opt. Th. Appl., 69:251–67, 1991.CrossRefGoogle Scholar
  22. [22]
    K. Glashoff. Duality theory in semi-infinite programming. In R. Hettich, editor. Semi-infinite programming, Springer-Verlag, Berlin, 1979.Google Scholar
  23. [23]
    K. Glashoff and S. A. Gustafson. Linear Optimization and Approximation. Springer-Verlag, Berlin, 1983.zbMATHCrossRefGoogle Scholar
  24. [24]
    M. A. Goberna. Boundedness relations in linear semi-infinite programming. Adv. Appl. Math., 8:53–68, 1987.zbMATHCrossRefMathSciNetGoogle Scholar
  25. [25]
    M. A. Goberna and V. Jornet. Geometric fundamentals of the simplex method in semi-infinite programming. O. R. Spektrum, 10:145–52, 1988.zbMATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    M. A. Goberna and M. A. Lopez. A theory of linear inequality systems. Linear Algebra Appl., 106:77–115, 1988.zbMATHCrossRefMathSciNetGoogle Scholar
  27. [27]
    M. A. Goberna and M. A. Lopez. Optimal value function in semi-infinite programming. J. Opt. Th. Appl., 59:261–79, 1988.zbMATHMathSciNetGoogle Scholar
  28. [28]
    M. A. Goberna and M. A. Lopez. Dimension and finite reduction in linear semi-infinite programming. Optimization, 25:143–60, 1992.zbMATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    M. A. Goberna and M. A. Lopez. Optimality theory for semi-infinite linear programming. Numer. Fund. Anal. Optim., 16:669–700, 1995.zbMATHCrossRefMathSciNetGoogle Scholar
  30. [30]
    M. A. Goberna and M. A. Lopez. A note on topological stability of linear semi-infinite inequality systems. J. Opt. Th. Appl., 89:227–236, 1996.zbMATHCrossRefMathSciNetGoogle Scholar
  31. [31]
    M. A. Goberna and M. A. Lopez. Linear semi-infinite optimization. John Wiley, New York, 1997.Google Scholar
  32. [32]
    M. A. Goberna, M. A. Lopez, J. A. Mira, and J. Valls. On the existence of solutions for linear inequality systems. J. Math. Anal. Appl., 192:133–50, 1995.zbMATHCrossRefMathSciNetGoogle Scholar
  33. [33]
    M. A. Goberna, M. A. Lopez, and M. I. Todorov. Unicity in linear optimization. J. Opt. Th. Appl., 86:37–56, 1995.zbMATHCrossRefMathSciNetGoogle Scholar
  34. [34]
    M. A. Goberna, M. A. Lopez, and M. I. Todorov. Stability theory for linear inequality systems, SIAM J. Matrix Anal. Appl., 17:730–743, 1996.zbMATHCrossRefMathSciNetGoogle Scholar
  35. [35]
    M. A. Goberna, M. A. Lopez, and M. I. Todorov. Stability theory for linear inequality systems II: upper semicontinuity of the solution set mapping. SIAM J. Optim., to appear, 1997.Google Scholar
  36. [36]
    A. Haar. Über lineare Ungleichungen. Acta Math. Szeged, 2:1–14, 1924.zbMATHGoogle Scholar
  37. [37]
    R. Henrion and D. Klatte. Metric regularity of the feasible set mapping in semi-infinite optimization. Appl. Math. Opt., 30:103–9, 1994.zbMATHCrossRefMathSciNetGoogle Scholar
  38. [38]
    R. Hettich and K. O. Kortanek. Semi-infinite programming: Theory, methods and applications, SIAM Review, 35:380–429, 1993.zbMATHCrossRefMathSciNetGoogle Scholar
  39. [39]
    R. B. Holmes. Geometric Functional Analysis and its Applications. Springer-Verlag, New-York, 1975.zbMATHCrossRefGoogle Scholar
  40. [40]
    R. G. Jeroslow and K. O. Kortanek. On semi-infinite systems of linear inequalities. Israel J. Math., 10:252–8, 1971.zbMATHCrossRefMathSciNetGoogle Scholar
  41. [41]
    H. Th. Jongen, J.-J. Rückmann, and G. W. Weber. One-parametric semi-infinite optimization: on the stability of the feasible set. SIAM J. Optim., 4:637–48, 1994.zbMATHCrossRefMathSciNetGoogle Scholar
  42. [42]
    H. Th. Jongen, F. Twilt, and G. W. Weber. Semi-infinite optimization: structure and stability of the feasible set. J. Opt. Th. Appl., 72:529–52, 1992.zbMATHCrossRefMathSciNetGoogle Scholar
  43. [43]
    D. F. Karney. Duality gaps in semi-infinite linear programming: An approximation theory. Math. Programming, 20:129–43, 1981.zbMATHCrossRefMathSciNetGoogle Scholar
  44. [44]
    D. F. Karney. Clark’s theorem for semi-infinite convex programs. Adv. Appl. Math., 2:7–12, 1981.zbMATHCrossRefMathSciNetGoogle Scholar
  45. [45]
    J. E. Kelley. The cutting-plane method for solving convex programs. SIAM J., 8:703–712, 1960.MathSciNetGoogle Scholar
  46. [46]
    K. O. Kortanek and H. M. Strojwas. On constraint sets of infinite linear programs over ordered fields. Math. Programming, 33:146–61, 1985.zbMATHCrossRefMathSciNetGoogle Scholar
  47. [47]
    M. A. Lopez and E. Vercher. Optimality conditions for nondifferentiable convex semi-infinite programming. Math. Programming, 27:307–19, 1983.zbMATHCrossRefMathSciNetGoogle Scholar
  48. [48]
    E. Marchi, R. Puente, and V. N. Vera de Serio. Quasi-polyhedral sets in semi-infinite linear inequality systems. Linear Algebra Appl., 255:157–69, 1997.zbMATHCrossRefMathSciNetGoogle Scholar
  49. [49]
    M. J. D. Powell. Karmarkar’s algorithm: A view from non-linear programming. IMA Bulletin, 26:165–81, 1990.zbMATHGoogle Scholar
  50. [50]
    E. Rèmes. Sur le calcul effective des polinomes d’approximation de Tchebycheff. CR. Acad. Sci. Paris, 199:337–40, 1934.Google Scholar
  51. [51]
    S. M. Robinson. Stability theory for systems of inequalities. Part I: linear systems. SIAM J. Numer. Anal., 12:754–69, 1975.zbMATHCrossRefMathSciNetGoogle Scholar
  52. [52]
    G. S. Rubinstein. A comment on Voigt’s paper “A duality theorem for linear semi-infinite programming” (in Russian). Optimization, 12:31–2, 1981.Google Scholar
  53. [53]
    M. J. Todd. Interior point algorithms for semi-infinite programming. Math. Programming, 65:217–45, 1994.zbMATHCrossRefMathSciNetGoogle Scholar
  54. [54]
    M. I. Todorov. Generic existence and uniqueness of the solution set to linear semi-infinite optimization problems. Numer. Funct. Anal. Optim., 8:27–39, 1985–86.Google Scholar
  55. [55]
    H. Tuy. Stability property of a system of inequalities. Math. Oper. Statist. Series Opt., 8:27–39, 1977.Google Scholar
  56. [56]
    Y. J. Zhu. Generalizations of some fundamental theorems on linear inequalities. Acta Math. Sinica, 16:25–40, 1966.zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1998

Authors and Affiliations

  • Miguel A. Goberna
    • 1
  • Marco A. López
    • 1
  1. 1.Department of Statistics and Operations ResearchUniversity of AlicanteAlicanteSpain

Personalised recommendations